Cumbria Police are working with professionals who support people with substance misuse issues to raise awareness of the risk of overdosing.

Today (August 31) is International Overdose Awareness Day, a campaign to end overdose, remember without stigma those who have died, and acknowledge the grief of family and friends left behind.

To mark this, officers and staff from Unity, the alcohol and drug recovery service, are issuing practical advice and a reminder of the dangers of drug abuse.

Detective Inspector David Howard, of Cumbria Police, said:

“As always, we would urge those who are using or considering using such substances to consider the potential consequences of their actions.

“Taking drugs can prove to be fatal and ruins lives.

“There is support out there for people affected and I’d encourage people to access the support that services, such as Unity, can provide.”

Lucy Reed, Acting Locality Manager, Unity, Greater Manchester Mental Health NHS Foundation Trust (GMMH), said:

“Anyone using substances can be at risk of accidental overdose and it’s really important that people who are using drugs are aware of how to keep themselves and others as safe as possible.

“The risk of drug related overdose increases significantly when more than one substance is used together, someone uses drugs alone or drugs are injected.”

Cumbria’s Police and Crime Commissioner, Peter McCall, said:

“Losing a loved one to an overdose is never expected and I can only imagine the pain that it brings.

“It’s so important that we recognise the signs of an overdose and can call the emergency services as soon as possible to avoid a fatality.

“I would urge anyone who is using substances to seek help and recover and to think about the harm they are causing themselves and their loved ones.

“I would also urge anyone that has lost someone to an overdose to also reach out for help and support if they are in need.”

Signs that someone may be having an overdose are:

  • Reduced consciousness
  • Fitting (seizures)
  • Difficulty breathing (long pauses between breaths compared to normal)
  • Snoring/raspy breathing
  • Blue or pale lips, fingers or toes
  • Pale, cold and clammy skin

If you are worried someone you are with may be overdosing, try to stay calm, stay with the person, ring 999 immediately and follow instructions given to you.

The life-saving medication, naloxone, can be used to reverse the effects of opioids overdoses (from heroin /  methadone / morphine / oxycodone etc.) while getting emergency services. However, it can be considered for overdoses from any type of substance as it is often unclear what drug a person may actually have taken.

If you are worried about your own, or someone else’s drug use, help is available. You can contact Unity by email at unityspoc@gmmh.nhs.uk or by telephone on the numbers below:

Carlisle and Eden

Tel: 01228 212060

Barrow-in-Furness

Tel: 01229 207020

Kendal

Tel: 01539 244004

Whitehaven

Tel: 01946 350 020

Workington

Tel: 01900 270 010


Leave a comment

Your email address will not be published.


Next and Previous CandoFM News

Now playing: with
  • https://streaming01.zfast.co.uk/proxy/candofm_main?mp=/stream;
refreshmeheader